Louisiana, 2001Hail in Louisiana, May 24, 2001
May 24, 2001 · NWS JAN · 8 events in 2 counties and zones
8 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $115,000
- Crop damage
- $900,000
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at May 24, 1:30 PM CST, 3 hours earlier.
Area forecast discussion, May 24, 1:30 PM CST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
230 PM CDT THU MAY 24 2001
COLD FRONT IS POISED TO ENTER THE EXTREME NORTHWESTERN CWFA. LATEST
OBSERVATIONS HAVE THE FRONT JUST WEST OF GLH. A COUPLE OF INTERESTING
THINGS TO NOTE: DEWPOINTS IN THE NORTH (GLH,GWO,CBM) ARE IN THE
LOWER 60S...WHILE THE REST OF THE CWFA HAS DEWPOINTS IN THE 50S.
THIS INDICATES MOISTURE IS POOLING ALONG AND JUST AHEAD OF THE FRONTAL
BOUNDARY. GOOD CU FIELD IS ALSO POPPING UP ALONG THE COLD FRONT. 88D
INDICATING SOME LIGHT SHOWERS OVER NE MS AT THIS TIME.
TONIGHT IS THE MAIN PERIOD IN QUESTION. COLD FRONT WILL MOVE
SOUTHWARD THROUGH MOST OF THE STATE TONIGHT AND SHOULD BE ALONG THE
GULF COAST BY MIDDAY TOMORROW. AS THE COLD FRONT MOVES SOUTHWARD...
IT WILL BE MOVING INTO AN UNSTABLE AIRMASS. LIS WILL RANGE FROM -2
TO -6...CAPES WILL RANGE FROM 1000 TO 2000 J/KG OVERNIGHT...AND THE
K INDEX WILL RANGE FROM 25 TO 30. ALSO...RRQ OF 250 JET WILL BE IN
THE NEIGHBORHOOD. ANOTHER THING TO CONSIDER IS THE SHORTWAVE THAT
WILL MOVE EAST ACROSS THE NORTHERN HALF OF THE CWFA TONIGHT. THE
LIMITING FACTOR FOR CONVECTION IS THE LACK OF AVAILABLE MOISTURE.
AIRMASS IS FAIRLY DRY...WITH THE ONLY GOOD MOISTURE POOLING ALONG
THE FRONT. THAT HAS THE POSSIBILITY OF CHANGING...SURFACE DEWPOINTS
HAVE BEEN SLOWLY RISING OVER SOUTHERN SECTIONS OF THE CWFA THE PAST
FEW HOURS. WILL CONTINUE TO MONITOR THE SITUATION. CONVECTION SHOULD
STAY SCATTERED IN NATURE (LACK OF ABUNDANT MOISTURE) AND MAINLY BE
CONCENTRATED ALONG AND SOUTH OF THE NATCHEZ TRACE PARKWAY WHERE THE BEST
INSTABILITY WILL BE TONIGHT.
FOR THE REMAINDER OF THE SHORT TERM...SHOWERS MAY LINGER INTO THE
EARLY AFTERNOON HOURS IN THE SOUTH UNTIL THE FRONTAL BOUNDARY MAKES
ITS WAY INTO THE NORTHERN GULF OF MEXICO. OTHERWISE...THE CWFA WILL
BE DRY THROUGH THE REMAINDER OF THE SHORT TERM. TEMPS WILL BE A FEW
DEGREES COOLER BEHIND THE FRONTAL BOUNDARY...AND DEFINITELY BELOW
NORMAL FOR THIS TIME OF YEAR. MAV GUIDANCE LOOKS A LITTLE TOO COOL
ON THE MINS...BUT MAX TEMPS LOOK FAIRLY REASONABLE. WILL MAKE ONLY
SLIGHT ADJUSTMENTS...AND WILL MORE THAN LIKELY TAKE AVERAGE BETWEEN
MAV AND MOS FOR MINS.
HIGH PRESSURE WILL BUILD IN BEHIND THE FRONTAL BOUNDARY AND STAY IN
PLACE UNTIL SUNDAY. THE NEXT FRONTAL BOUNDARY WILL APPROACH LATE
SUNDAY INTO MONDAY AND MOVE SOUTH OF THE AREA EARLY TUESDAY. BY
EARLY WEDNESDAY...THE BOUNDARY WILL BEGIN MOVING BACK NORTH OVER THE
CWFA...INCREASING THE CHANCES OF PRECIP AGAIN. TEMPS SHOULD STAY
BELOW NORMAL VALUES.
PRELIMINARY NUMBERS...
JAN 55/78/54/81 3100
MEI 55/78/52/82 4100
.JAN...
MS...NONE.
LA...NONE.
AR...NONE.
32
In the hours before
Special weather statement, May 24, 2:55 PM CST, 1 hour 35 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
251200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
355 PM CDT THU MAY 24 2001
...THUNDERSTORMS...
ISOLATED SEVERE THUNDERSTORMS PRODUCING LARGE HAIL AND DAMAGING
WINDS ARE POSSIBLE THROUGH 9 PM THIS EVENING SOUTHEAST OF A
CROSSETT ARKANSAS TO INDIANOLA LINE...AND ALONG AND NORTHWEST OF A
BROOKHAVEN TO QUITMAN LINE. THIS INCLUDES THE CITIES OF JACKSON...
VICKSBURG...GREENWOOD...COLUMBUS...AND NATCHEZ IN MISSISSIPPI...AND
BASTROP...TALLULAH AND VIDALIA IN LOUISIANA. ACTIVATION OF STORM
SPOTTERS MAY BE REQUIRED THIS EVENING OVER THESE AREAS.
NON-SEVERE THUNDERSTORMS WILL BE POSSIBLE OUTSIDE OF THIS AREA
ACROSS BOTH NORTHWEST AND SOUTHEAST MISSISSIPPI...AS WELL AS ACROSS
SOUTHEAST ARKANSAS.
A COLD FRONT WAS MOVING INTO NORTHWEST MISSISSIPPI AND SOUTHEAST
ARKANSAS THIS AFTERNOON...AND SHOULD SLOWLY MOVE TO THE INTERSTATE
59 CORRIDOR BY LATE TONIGHT. STRONG HEATING HAS OCCURRED AHEAD OF
THIS FRONT...AND WITH COLD AIR ALOFT A VERY UNSTABLE ATMOSPHERE HAS
DEVELOPED ACROSS THE AREA. BECAUSE OF THE STRONG INSTABILITY...A
FEW STORMS MAY BECOME SEVERE THIS EVENING. LARGE HAIL AND DAMAGING
WINDS ARE THE MAIN THREATS FROM THESE STORMS. THE THREAT OF
TORNADOES IS MINIMAL.
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER
OUTLOOK.
Local storm report, May 24, 3:02 PM CST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT...FROM EARLY MORNING STORMS...
NATIONAL WEATHER SERVICE JACKSON MS
402 PM CDT THU MAY 24 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
...COUNTY LOCATION....
0300 AM CALEDONIA MS WIND DAMAGE
05/24/01 LOWNDES LARGE TREE LIMBS DOWN.
REPORTED BY PUBLIC
0210 AM EUPORA MS WIND DAMAGE
05/24/01 WEBSTER PUBLIC REPORTED
NUMEROUS LARGE TREE
LIMBS DOWN.Hail, Concordia
- When
- May 24, 4:30 PM CST to 4:40 PM CST
- Where
- Concordia County, Ferriday
- Measured
- 1.75 in hail
- Property damage
- $30,000
- Crop damage
- $200,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.633, -91.567
Large hail of up to golfball size caused damage to roofs and cars in the town of Ferriday. Damage occurred to cotton and bean fields in the Ferriday area.
Hail, Concordia
- When
- May 24, 5:24 PM CST
- Where
- Concordia County, Vidalia
- Measured
- 1.75 in hail
- Property damage
- $20,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 31.550, -91.433
Golfball sized hail fell in the Vidalia area and caused damage to roofs and cars.
Hail, Concordia
- When
- May 24, 5:24 PM CST to 5:45 PM CST
- Where
- Concordia County, Countywide
- Measured
- 4.5 in hail
- Crop damage
- $200,000
- Reported by
- NEWSPAPER
- Coordinates
- 31.450, -91.650
Many cotton and bean fields sustained damage from widespread golfball size hail and hail as large as softball size in the Wildsville area.
Hail, Catahoula
- When
- May 24, 5:30 PM CST
- Where
- Catahoula County, Mayna
- Measured
- 1.75 in hail
- Property damage
- $10,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 31.417, -91.867
Large hail up to golfball size damaged roofs and cars in the Willow Lake area.
Hail, Catahoula
- When
- May 24, 5:30 PM CST
- Where
- Catahoula County, Countywide
- Measured
- 1.75 in hail
- Crop damage
- $500,000
- Reported by
- NEWSPAPER
- Coordinates
- 31.700, -91.750
Widespread hail event of up to golfball sized hail damaged two to three thousand acres of cotton and corn crops.
Hail, Concordia
- When
- May 24, 5:43 PM CST
- Where
- Concordia County, Wildsville
- Measured
- 4.5 in hail
- Property damage
- $20,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.617, -91.800
Extremely large hail of up to softball size hail was reported in a rural area. A few roofs and cars were damaged in the area.
Hail, Concordia
- When
- May 24, 6:02 PM CST
- Where
- Concordia County, Vidalia
- Measured
- 1.75 in hail
- Property damage
- $15,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 31.550, -91.433
Several roofs and cars were damaged in the Vidalia area.
Hail, Concordia
- When
- May 24, 6:25 PM CST
- Where
- Concordia County, Ridgecrest
- Measured
- 1.75 in hail
- Property damage
- $20,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.600, -91.500
Several roofs and cars were damaged by golfball size hail in Ridgecrest and southwest of Vidalia.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Georgia, May 24, 20011 injured · $1.9 million · 2.75 in hail · 23 events
- Lightning Strike in North Carolina, May 24, 2001$2.0 million · 1 event
- Damaging Winds in Washington, May 24, 2001$1.1 million · 67 kt wind · 2 events
- Hail and Damaging Winds in Mississippi, May 24, 2001$180,000 · 1.75 in hail · 25 events
- Hail and Damaging Winds in Texas, May 24, 2001$340,000 · 1.75 in hail · 9 events
- Flood in Alaska, May 24 to 30, 2001$482,000 · 1 event
- Tornado in Alabama, May 24, 2001$22,000 · F1 · 1 event
- Hail and Damaging Winds in Alabama, May 24, 2001$54,000 · 2.5 in hail · 6 events
- Damaging Wind in Tennessee, May 24, 2001$60,000 · 1 event
- Lightning Strike in Virginia, May 24, 2001$60,000 · 1 event
- Tornado and Damaging Winds in Texas, May 24, 2001$40,000 · F0 · 3 events
- Hail in Michigan, May 24, 2001$40,000 · 0.88 in hail · 2 events